Saturday, October 30, 2010

Strange Side Effects



True report by patient who is about to be discharged from inpatient psych unit: "I don't like so much Risperdal. It makes me sh!t like clay." Despite numerous attempts to allow her to expand on that description, all she can come up with is, "It is like clay. I don't know what else to say."


Another adult outpatient >50 years old that I saw recently said "I think I have ADD." He was already on 60 mg BID Adderall from an internist. Of course, he met hardly any criteria for ADHD. 9th grade education, no GED, and a history of alcohol and marijuana abuse. 50 years old and works as a mechanic. No depressive symptoms. The only reason he wanted it was to increase productivity at work. I offered some Wellbutrin. "I don't want that, I know somebody who took that and gained 100 pounds. What about some Adderall? My PCP has been prescribing it for 12 years."


FWIW, Wellbutrin causes hardly any weight gain, and sometimes causes weight loss, especially when added to SSRI for treatment resistant depression.


He told me, "I'll just keep getting it from my private PCP. I thought I could go through the county system and get it prescribed for free."


-Psych Doc

4 comments:

Anonymous said...

Do you think he was using it as speed or to make meth?

tracy said...

Wellbutrin was my "best" antidepressant....but i had to stop taking it because of the seizure risk. Now i wonder if the risk is that high.....

Thanks for the post, Psych Doc.

Guzzo said...

Do you think he was using it as speed or to make meth?

It is speed or meth. And what I've heard from abusers, is that it makes you shit like clay. ;-)

Neomed said...

i have gone through your site information are perfectely matched to my expection, and NEOMED Hospital is an innovative and integrated medical center run by highly qualified doctors offering unique and special treatment methods, for Cardiovascular diseases and many other chronic diseases.

for more information visitus at,
http://www.neomedhospitals.com/